Pennsylvania, 2011

Flood in Pennsylvania, September 6 to 7, 2011

September 6 to 7, 2011 · NWS PBZ · 1 event in 1 county or zone

An upper level trough, centered over the Ohio valley on the Sept 6th absorbed the remnants of Tropical Storm Lee allowing for deep moisture to slowly progress northward through the Mid-Atlantic states. While most of the persistant heavy rain remained to the east, some flooding occurred along the Appalachians in Northern West Virginia, Garrett County Maryland and Fayette County Pennsylvania along…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An upper level trough, centered over the Ohio valley on the Sept 6th absorbed the remnants of Tropical Storm Lee allowing for deep moisture to slowly progress northward through the Mid-Atlantic states. While most of the persistant heavy rain remained to the east, some flooding occurred along the Appalachians in Northern West Virginia, Garrett County Maryland and Fayette County Pennsylvania along a deformation axis from September 6-7.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 6, 6:01 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 6, 6:01 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
701 PM EDT TUE SEP 6 2011

.SYNOPSIS...
RAIN CAN BECOME HEAVY AT TIMES NEAR THE APPALACHIAN MOUNTAINS
TONIGHT INTO WEDNESDAY, AS REMNANTS OF TROPICAL SYSTEM LEE MOVES
NORTHWARD, ALONG A COLD FRONT STALLED JUST EAST OF THE MOUNTAINS.
THE REST OF THE UPPER OHIO VALLEY WILL CONTINUE TO HAVE SOME RAIN
INTO THE WEEKEND, AS THE REMNANT UPPER LOW FROM LEE STALLS NEARBY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
UPDATED TO LOWER POPS FROM PITTSBURGH WEST FOR MUCH OF TONIGHT.
HAVE MAINTAINED THE FLASH FLOOD WATCH NEAR THE APPALACHIAN
MOUNTAINS, AS BANDS OF HEAVIER RAIN WILL MOVE NORTHWARD ALONG THE
MOUNTAINS INTO WEDNESDAY MORNING.

THESE HEAVIER RAIN BANDS ARE BEING FUELED BY A EASTERLY FLOW OF
TROPICAL MOISTURE, THAT IS BEING EFFICIENTLY LIFTED BY UPPER LEVEL
JETSTREAK DYNAMICS AND OROGRAPHY. STEADY RAINFALL HAS ENDED WITH
JUST A CHANCE OF SHOWERS OVERNIGHT.

TEMPERATURES THROUGH WEDNESDAY MORNING WILL SHOW SMALL DIURNAL
CHANGE. AS RAIN COVERAGE DECREASES DAYTIME WEDNESDAY, AFTERNOON TEMPERATURES
SHOULD RESPOND BY WARMING SEVERAL DEGREES, AS INDICATED BY RECENT
GFS AND NAM MOS VALUES.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
BLEND OF RECENT SREF MODEL OUTPUT SHOWS AN UPPER LOW SYSTEM, RESULTING
FROM LEE REMNANTS, STALLING OVER THE MIDWEST THIS PERIOD TO
PROVIDE A CHANCE OF SHOWERS ACROSS THE UPPER OHIO VALLEY.

FORECASTED TEMPERATURES TO TREND TOWARD SEASONABLE LEVELS, BASED
ON BLEND OF RECENT GFS AND NAM MOS VALUES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
ROAD UPPER LEVEL CIRCULATION FROM REMNANTS OF TROPICAL STORM LEE
WILL CONTINUE TO SIT AND SPIN OVER THE OHIO VALLEY THROUGH THE
WEEKEND. ALTHOUGH THE CIRCULATION WILL NOT BE NEARLY AS ORGANIZED AS
EARLIER IN THE WEEK...THE PRESENCE OF THE UPPER LOW REQUIRE A CHANCE
OF SHOWERS TO REMAIN IN THE FORECAST THROUGH THE WEEKEND.

AS THE LOW OPENS UP INTO A TROUGH ON MONDAY AND BEGINS TO MOVE
EAST OF THE REGION...CHANCES FOR RAIN SHOULD DIMINISH.
TEMPERATURES WILL BE A FEW DEGREES BELOW NORMAL WITH THE
WIDESPREAD CLOUD COVER.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
CONDITIONS ARE EXPECTED TO REMAIN LOW MVFR THROUGH THE AFTERNOON.
NORTHWESTERN EDGE OF RAIN SHIELD, IN ASSOCIATION WITH TROPICAL STORM
LEE REMNANTS, WILL BE ALONG A LINE FROM ZZV-AGC-DUJ...WITH ANY
LOCATION SOUTHEAST OF THE LINE LIKELY KEEPING RAIN FOR THE REST OF
THE DAY.

RAIN WILL CONTINUE TONIGHT...WITH HEAVIEST RAIN FALLING EAST OF A
LINE FROM DUJ-AGC-MGW. EXPECT THAT CIGS WILL DROP TO IFR AT MOST
TERMINALS...WITH LIFR POSSIBLE WHERE HEAVIEST RAIN OCCURS.

A BIT OF UNCERTAINTY WITH FORECAST FOR WEDNESDAY MORNING...WITH
POSSIBILITY THAT TWO AREAS OF RAIN WILL SPLIT THE FORECAST AREA TO
THE WEST AND EAST. MVFR RESTRICTIONS WOULD LIKELY REMAIN EVEN IF
RAIN CAME TO AN END.

OUTLOOK /THURSDAY THROUGH SUNDAY/...
EXPECT PERIODS OF RAIN WITH RESTRICTIONS TO CONTINUE INTO THE
WEEKEND AS AN UPPER LEVEL TROUGH REMAINS OVER THE OHIO AND TENNESSEE
VALLEYS WITH A LOW-LEVEL EASTERLY FLOW OF TROPICAL ATLANTIC MOISTURE
UNDERNEATH.

&&

.HYDROLOGY...
BASIN AVERAGE RAINFALL FOR REMAINS OF TROPICAL STORM LEE IS FORECAST
TO RANGE FROM 0.75 TO 1.75 INCHES ACROSS EASTERN OHIO THROUGH 8AM
THURSDAY MORNING. ACROSS THE REMAINDER OF THE REGION...BASIN AVERAGE
RAINFALL IS EXPECTED IN THE 1.00 TO NEARLY 4.00 INCH RANGE.

DISTRICT RIVERS ARE ARE EXPECTED TO RISE SHARPLY WITH MANY LOCATIONS
REACHING ALERT STAGES.

A FLOOD WATCH IS IN EFFECT FOR...
.   MONONGAHELA RIVER AT ELIZABETH AND CHARLEROI
.   YOUGHIOGHENY RIVER AT CONNELLSVILLE AND SUTERSVILLE
.   CONEMAUGH RIVER AT SEWARD

A FLOOD ADVISORY REMAINS IN EFFECT FOR...
.   THE MONONGAHELA RIVER PARKING WHARF THROUGH FRIDAY WITH A
    FORECASTED CREST OF 21.8 FEET.

&&

.CLIMATE...
REGARDING TODAYS CHILLY TEMPERATURE...
PITTSBURGHS COLDEST HIGH THIS DATE IS 60 FROM 1924.

BELOW IS A LISTING OF RECORD DAILY RAINFALL AT THE PITTSBURGH
INTERNATIONAL AIRPORT.

SEPT. 7- 1.95 (1990)
SEPT. 8- 3.60 (2004, HURRICANE FRANCES)
SEPT. 9- 1.77 (1911)

THE RECORD FOR MOST RAINFALL FOR ONE DAY RAINFALL IN PITTSBURGH WAS
ON SEPTEMBER 17TH, 2004. 5.95 INCHES FELL THAT DAY WITH THE REMNANTS
OF HURRICANE IVAN.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR MDZ001.
OH...NONE.
PA...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR PAZ016-023-031-
     073>076.
WV...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR WVZ012-021>023-
     041.

&&
Hazardous weather outlook, Sep 6, 10:48 AM EST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1148 AM EDT TUE SEP 6 2011

MDZ001-PAZ016-023-031-073>076-WVZ012-021>023-041-071600-
GARRETT-JEFFERSON PA-INDIANA-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1148 AM EDT TUE SEP 6 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SMALL STREAMS AND POOR DRAINAGE AREAS CAN BE AFFECTED BY FLASH
FLOODING THIS AFTERNOON AND TONIGHT WHERE RAIN AMOUNTS TOTAL OVER
3 INCHES.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SMALL STREAMS AND POOR DRAINAGE AREAS CAN BE AFFECTED BY FLASH
FLOODING WEDNESDAY WHERE RAIN AMOUNTS TOTAL OVER 3 INCHES.

LARGER RIVERS FLOWING OUT OF THE MOUNTAINS MAY BE AFFECTED BY FLOODING
LATE WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020-022-
WVZ001>004-071600-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ARMSTRONG-HANCOCK-BROOKE-OHIO-
MARSHALL-
1148 AM EDT TUE SEP 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALIZED HEAVY RAINFALL IS POSSIBLE WITH THE REMNANTS OF TROPICAL
DEPRESSION LEE...ESPECIALLY THIS EVENING THROUGH WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOCALIZED HEAVY RAINFALL IS POSSIBLE WITH THE REMNANTS OF TROPICAL
DEPRESSION LEE WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ021-029-071600-
ALLEGHENY-WASHINGTON-
1148 AM EDT TUE SEP 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALIZED HEAVY RAINFALL IS POSSIBLE WITH THE REMNANTS OF TROPICAL
DEPRESSION LEE...ESPECIALLY THIS EVENING THROUGH WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOCALIZED HEAVY RAINFALL IS POSSIBLE WITH THE REMNANTS OF TROPICAL
DEPRESSION LEE WEDNESDAY MORNING. THE MONONGAHELA RIVER, MAY BE
AFFECTED BY FLOODING LATE WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 6, 4:17 PM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 PM EDT TUE SEP 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       FARMINGTON              39.81N  79.57W
09/06/2011  M3.40 INCH       FAYETTE            PA   TRAINED SPOTTER

            3.40 INCHES STORM TOTAL SINCE SUNDAY EVENING...1.42
            INCHES IN THE LAST 11 HOURS

&&

EVENT NUMBER PBZ1101144

RG
Local storm report, Sep 6, 7:17 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
817 PM EDT TUE SEP 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HEAVY RAIN       FAIRMONT                39.48N  80.14W
09/06/2011  M3.88 INCH       MARION             WV   PUBLIC

            3.88 INCHES STORM TOTAL SINCE SUNDAY EVENING ... 0.25
            INCHES IN THE LAST 5 HOURS

&&

EVENT NUMBER PBZ1101145

RG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Fayette

When
September 6, 7:50 PM EST to September 7, 4:00 AM EST
Where
Fayette County, 0.39 mi NNE of Rogerstown to 0.23 mi W of Rogerstown
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
39.985, -79.626

State official reports Arch Bridge Road is closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346783.